Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



$F_{\Delta}$ type free resolutions of monomial ideals

Author: Kohji Yanagawa
Journal: Proc. Amer. Math. Soc. 127 (1999), 377-383
MSC (1991): Primary 13D02, 13D03, 13H10
MathSciNet review: 1610805
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $M = (m_1, \ldots, m_r)$ be a monomial ideal of $S = k[x_1, \ldots, x_n]$. Bayer-Peeva-Sturmfels studied a subcomplex $F_{\Delta}$ of the Taylor resolution, defined by a simplicial complex $\Delta \subset 2^r$. They proved that if $M$ is generic (i.e., no variable $x_i$ appears with the same non-zero exponent in two distinct monomials which are minimal generators), then $F_{\Delta _M}$ is the minimal free resolution of $S/M$, where $\Delta _M$ is the Scarf complex of $M$. In this paper, we prove the following: for a generic (in the above sense) monomial ideal $M$ and each integer $\operatorname {depth} S/M \leq i < \dim S/M$, there is an embedded prime $P \in \operatorname{Ass} (S/M)$ of $\dim S/P =i$. Thus a generic monomial ideal with no embedded primes is Cohen-Macaulay (in this case, $\Delta _M$ is shellable). We also study a non-generic monomial ideal $M$ whose minimal free resolution is $F_{\Delta}$ for some $\Delta$. In particular, we prove that if all associated primes of $M$ have the same height, then $M$ is Cohen-Macaulay and $\Delta$ is pure and strongly connected.

References [Enhancements On Off] (What's this?)

  • 1. D. Bayer, I. Peeva and B. Sturmfels, Monomial resolutions, Math. Res. Lett. (to appear) (alg-geom/9610012).
  • 2. A. Björner, Topological methods, Handbook for combinatorics, 1819-1872, Elsevier, Amsterdam, 1995. MR 96m:52012
  • 3. A. Björner and M. Wachs, Shellable nonpure complex and posets, Trans. Amer. Math. Soc. 348 (1996), 1299-1327. MR 96i:06008
  • 4. W. Bruns and J. Herzog, Cohen-Macaulay rings. Cambridge University Press, 1993. MR 95h:13020
  • 5. M. Miyazaki, On the canonical map to the local cohomology of a Stanley-Reisner ring, Bulletin of Kyoto University of Education Ser. B79, 1-8 (1991). MR 93b:13040
  • 6. R. Stanley, Combinatorics and Commutative Algebra, 2nd ed., Birkhäuser (1996). CMP 97:14

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13D02, 13D03, 13H10

Retrieve articles in all journals with MSC (1991): 13D02, 13D03, 13H10

Additional Information

Kohji Yanagawa
Affiliation: Graduate School of Science, Osaka University, Toyonaka, Osaka 560, Japan

Keywords: Monomial ideal, generic monomial ideal, Taylor complex, Scarf complex, primary decomposition, minimal free resolution, Cohen-Macaulay ring
Received by editor(s): May 31, 1997
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society